Hail, Woodbury
- When
- July 7, 4:50 PM CST to 4:52 PM CST
- Where
- Woodbury County, 0.51 mi E of Sergeant Bluff
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.400, -96.340
A couple of short-lived stronger storms with hail up to half-dollar size developed along a weak boundary moving into an airmass with around 1000 J/kg MLCAPE and fairly weak shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A couple of short-lived stronger storms with hail up to half-dollar size developed along a weak boundary moving into an airmass with around 1000 J/kg MLCAPE and fairly weak shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 1:22 PM CST, 3 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 222 PM CDT Sun Jul 7 2024 .KEY MESSAGES... - Scattered showers and thunderstorms possible through sunset this evening. While the threat for severe weather is very low, small hail and a brief funnel cloud would be possible. - Unsettled weather continues through the first half of this week with spotty afternoon to early evening showers/storms Sunday through Wednesday. Severe weather is not expected. - Cooler than normal temperatures for early July through the early part of next week, but trending warmer and more humid by the end of the week. && .DISCUSSION... Issued at 218 PM CDT Sun Jul 7 2024 Afternoon/Evening: Forecast sounding again show up to roughly 1000 J/kg of largely uncapped MLCAPE with at least modest forcing courtesy of next vort lobe evident on WV imagery spinning southward through central/western Dakotas. Instability and shear (25-30kts) not as impressive as yesterday, nor is forcing as dynamic, so while I couldn't completely discount a stronger storm or two, severe weather much less likely. Outside of some small hail, a second concern would be a rogue funnel cloud with some signal in the sfc vorticity/0-3 km MLCAPE overlap. This activity should fade through the second half of the evening with loss of daytime heating. Overnight: Still some hints of some patchy fog as winds again go light and variable but HREF probabilities not as high as yesterday and so have patchy fog mention more confined. Monday through Wednesday: A rather stagnant pattern as region remains on the backside of the upper level trough and thus will maintain low end diurnally driven shower chances each afternoon and early evening. These look to be most prevalent near and especially east of I-29. Temperatures gradually warm a degree or two each day but generally upper 70s to mid 80s for afternoon highs. Thursday through Saturday: Upper level ridging builds eastward through the second half of the week into the weekend and with it will bring warming temperatures and increasing humidity levels as southerly return flow intensifies. No significant precipitation drivers but an occasional wave in the initial mid level northwest flow could ruin this period from being completely dry. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1202 PM CDT Sun Jul 7 2024 Isolated to scattered showers and thunderstorms should once again develop by mid to late afternoon, although are expected to be less organized than yesterday's activity. At this time, any better coverage is expected to be south of I-90 and thus only have mention of -TSRA at KSUX although KFSD/KHON do also stand a lower chance of a hit or miss shower or thunderstorm from mid afternoon through mid evening. At least some hints of some patchy fog again into Monday morning although it appears lower confidence than the last few mornings and thus have left mention out in this TAF set. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 227 PM CDT Sun Jul 7 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ062-066>071-081930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-Union- 227 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected from mid-afternoon into early this evening. While lightning, small hail and brief heavy rain will be possible with thunderstorms, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for mainly afternoon to early evening showers and storms continue through Wednesday, mainly near and east of the Interstate 29 corridor. Severe weather is not expected. Summertime heat and humidity may make a return to the region by the end of this week, and especially next weekend. Those with sensitivity to excessive heat should monitor the latest forecast and be prepared to take precautions if needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>061-063>065-081930- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- 227 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected from mid-afternoon into early this evening. While the threat for severe weather is low, small hail, brief heavy rain and perhaps a brief funnel cloud are possible with any stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for mainly afternoon to early evening showers and storms continue through Wednesday, mainly near and east of the Interstate 29 corridor. Severe weather is not expected. Summertime heat and humidity may make a return to the region by the end of this week, and especially next weekend. Those with sensitivity to excessive heat should monitor the latest forecast and be prepared to take precautions if needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Hail 5 NNE Hadley 44.07N 95.82W
07/06/2024 M1.00 Inch Murray MN Trained Spotter
Severe crop damage.
&&
JCThe Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200011.